What Is Cannabinoid Hyperemesis Syndrome?
Cannabinoid hyperemesis syndrome (CHS) is a condition characterized by recurrent episodes of nausea, vomiting, and abdominal pain. It’s thought to be caused by long-term, heavy use of cannabis. Although the exact mechanism isn’t known, it’s believed that certain chemicals in cannabis may be the root cause. If not treated, CHS can lead to debilitating symptoms affecting daily life.
Let’s take a deeper look at Cannabinoid Hyperemesis Syndrome so you can understand the symptoms and risk factors.
Symptoms of Cannabinoid Hyperemesis Syndrome
Typically, symptoms are divided into three stages. In the first stage, intermittent nausea and vomiting occur after using cannabis. This usually occurs in the morning. However, it can happen at any time of the day. During this stage, a hot shower and bath can often relieve symptoms.
In the second stage, nausea and vomiting become more frequent and severe. This is when symptoms become more noticeable and begin to affect daily activities. Other symptoms may also develop, such as abdominal pain, dehydration, and a lack of interest in food.
The third stage is the recovery stage, when symptom intensity starts to subside. Some people may even go into remission and not experience symptoms again. However, the symptoms listed above may return if cannabis use resumes.
The Risks of Cannabinoid Hyperemesis Syndrome
If vomiting and abdominal pain are experienced after long-term, heavy marijuana use, it’s essential to contact a healthcare provider for evaluation. Unfortunately, since CHS is a relatively new condition, it is not widely recognized. As a result, many doctors may mistake its symptoms for other conditions or diseases, such as food poisoning or gastroenteritis. Therefore, it’s important to inform your doctor about your cannabis use or speak with a doctor who is well-versed in the condition.
CHS is a serious condition that can lead to dehydration, electrolyte imbalance, malnutrition, and even hospitalization in severe cases. If left untreated, CHS can have a significant negative impact on an individual’s overall health and quality of life. In addition, with long-term nausea and vomiting, individuals may also experience a loss of appetite and weight loss.
Treatment for Cannabinoid Hyperemesis Syndrome
The most effective treatment for CHS is to stop using cannabis and abstain from all forms of marijuana use. Doctors may suggest medications like anti-emetics and anticonvulsants to relieve symptoms. In addition, pain medications and benzodiazepines may also be used to control symptoms. For more severe cases, an IV of fluids may be necessary to restore hydration.
It’s important to note that for some individuals, symptoms may not improve until a few weeks or months after the cessation of marijuana use. Additionally, individuals must follow their doctor’s instructions and adhere to any recommended dietary or lifestyle modifications.
Cannabinoid Hyperemesis Syndrome is a medical condition that can have serious consequences if left untreated. If you experience recurrent episodes of nausea, vomiting, and abdominal pain after long-term, heavy marijuana use, seek medical attention. With proper diagnosis and treatment, individuals may experience relief from their symptoms and restore their quality of life.
If you are concerned about your marijuana use or are experiencing any of the symptoms mentioned above, reach out to your healthcare provider for further evaluation.